Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 12, NWS Honolulu, HI

July 18, 2008Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jul 18, 2008, 9:50 AM HST for Kalawao County, Hawaii. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 18, 2008, 9:50 AM HST (19:50 UTC)
Expired
Jul 19, 2008, 3:18 AM HST
In force
17 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 181950
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST FRI JUL 18 2008

...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA ON MAUI

.WINDS ACROSS THE HIGHER ELEVATIONS OF HALEAKALA HAVE INCREASED
DUE TO THE STRONG HIGH FAR NORTH OF THE ISLANDS.


HIZ022-190900-
/O.NEW.PHFO.WI.Y.0012.080718T1950Z-080719T1400Z/
HALEAKALA SUMMIT-
950 AM HST FRI JUL 18 2008

...WIND ADVISORY IN EFFECT UNTIL 4 AM HST SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM HST SATURDAY. 

EASTERLY WINDS OF 20 TO 30 MPH WILL CONTINUE THROUGH TONIGHT.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HOAG
1 follow-up statement
000 
WWHW70 PHFO 191318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST SAT JUL 19 2008

...WIND ADVISORY CANCELLED...
.WINDS AT HALEAKALA SUMMIT ON MAUI HAVE DIMINISHED TO BELOW
ADVISORY LEVELS.


HIZ022-191430-
/O.CAN.PHFO.WI.Y.0012.000000T0000Z-080719T1400Z/
HALEAKALA SUMMIT-
318 AM HST SAT JUL 19 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 


$$
H LAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jul 18, 3:38 AM HST, 6 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 3:38 AM HST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
338 AM HST FRI JUL 18 2008

.SYNOPSIS...
STRONG HIGH PRESSURE FAR NORTH OF THE STATE WILL MAINTAIN TRADE
WINDS THROUGH NEXT WEEK. A TROUGH ALOFT WILL KEEP THE SHOWER
ACTIVITY MORE ACTIVE THAN NORMAL. SHOWERS WILL BE MOST FREQUENT
OVER WINDWARD AREAS DURING NIGHT AND MORNING HOURS AND SHOWERS WILL
SPREAD TO LEEWARD AREAS ON THE SMALLER ISLANDS AS WELL.

&&

.DISCUSSION...
A 1033 MB HIGH NORTH OF THE MAIN HAWAIIAN ISLANDS WILL MAINTAIN
TRADE WINDS THROUGH NEXT WEEK. THE FORECAST MODELS REMAIN IN VERY
CLOSE AGREEMENT KEEPING THE STRONG HIGH NORTH OF THE ISLANDS.

BESIDES THE INCREASE IN TRADE WINDS...THE WEATHER HAS TURNED TO A
WETTER PATTERN LAST EVENING AND OVERNIGHT. SATELLITE IMAGERY AND
REGIONAL RADARS SHOW MOISTURE RIDING IN WITH THE TRADE WINDS. RAIN
GAGE REPORTS OVERNIGHT HAVE NOT BEEN OVERLY IMPRESSIVE...SINCE A
LOT OF THESE SHOWERS HAVE BEEN RACING BY UNDER THE BRISK TRADE FLOW.
THE FORECASTS WERE ADJUSTED ACCORDINGLY TO ACCOUNT FOR THIS INCREASE
IN SHOWER ACTIVITY...PARTICULARLY OVER THE WINDWARD COASTAL WATERS
AND THE WINDWARD MOUNTAINS. THESE SHOWERS HAVE MADE IT OVER INTO
LEEWARD SECTIONS AS WELL. THE ENHANCED SHOWER ACTIVITY IS DUE IN
PART BY A TROUGH ALOFT...WHICH HAS KEPT THE TRADE WIND INVERSION A
BIT HIGHER THAN NORMAL. THE MORNING SOUNDINGS SHOW THIS CAPPING
LAYER AROUND 11 THOUSAND FEET...WHICH ALLOWS CLOUDS TO GROW TALLER
RESULTING IN ENHANCED SHOWER ACTIVITY. HOWEVER...THE SPEED AT WHICH
THESE SHOWERS WERE MOVING HAS NOT CAUSED ANY SIGNIFICANT FLOODING
PROBLEMS.

FORECAST MODELS DO SHOW THE TROUGH ALOFT SLOWLY MOVING OFF TO THE
NORTHWEST OVER THE NEXT FEW DAYS BUT DEVELOPS A NEW LOW WEST OF THE
ISLANDS EARLY NEXT WEEK. THIS PERSISTENT TROUGHINESS ALOFT WILL KEEP
THE ATMOSPHERE OVER THE ISLANDS A BIT UNSTABLE SO SHOWERS WILL
REMAIN MORE ACTIVE THAN USUAL FOR JULY. A WEAK CONSENSUS IN THE
FORECAST MODELS DURING THE EARLY PART OF NEXT WEEK WILL MAKE IT
TRICKY TO DETERMINE WHEN THE GREATEST INSTABILITY WILL AFFECT THE
ISLANDS.

FORECAST MODELS SHOW INCREASES IN LOW LEVEL MOISTURE OVER THE NEXT
FEW DAYS. MOISTURE...COMBINED WITH THE EFFECTS OF THE UPPER TROUGH
WILL PROBABLY KEEP THE SHOWERS A BIT MORE ACTIVE THAN USUAL. MODELS
ARE HINTING AT A MORE SIGNIFICANT INCREASE IN LOW-LEVEL MOISTURE
DURING THE MIDDLE OF NEXT WEEK AS THE REMNANTS OF HURRICANE ELIDA
MOVES WEST OVER THE ISLANDS. THAT COULD MAKE THE WEATHER WETTER
AROUND NEXT WEDNESDAY. HOWEVER...FORECASTING THE MOVEMENT AND
STRENGTH OF OLD TROPICAL SYSTEMS IS DIFFICULT TO PIN POINT THIS FAR
OUT SO CONFIDENCE REMAINS LOW AT THIS POINT.

&&

.MARINE...
TRADE WINDS WILL REMAIN LOCALLY STRONG FOR THE NEXT SEVERAL DAYS.
THE SMALL CRAFT ADVISORY REMAINS POSTED FOR THE PAILOLO AND
ALENUIHAHA CHANNELS...MAALAEA BAY AND WATERS SOUTH OF THE BIG
ISLAND. SOUTH SWELLS WILL CONTINUE...BUT SURF WILL REMAIN BELOW THE
HIGH SURF ADVISORY THRESHOLD.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR PAILOLO AND ALENUIHAHA CHANNELS...MAALAEA
BAY AND WATERS SOUTH OF THE BIG ISLAND.

&&

ELAU

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.